Arizona, 2016Dust Storm in Arizona, July 29, 2016
July 29, 2016 · NWS PSR · 3 events in 3 counties and zones
Thunderstorms developed across the central and eastern Arizona mountains during the afternoon hours on July 29th, and they proceeded to move southwest and into the south-central deserts during the evening hours. The stronger storms produced very strong and gusty outflow winds, measured at times to be well in excess of 50 mph.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the central and eastern Arizona mountains during the afternoon hours on July 29th, and they proceeded to move southwest and into the south-central deserts during the evening hours. The stronger storms produced very strong and gusty outflow winds, measured at times to be well in excess of 50 mph. The winds stirred up significant amounts of dust and dirt which led to an evening dust storm; the most significant blowing dust occurred over the central deserts however dust storm conditions were also observed over portions of the greater Phoenix area. Numerous trained weather spotters in locations such as Casa Grande, Ak-Chin and Maricopa reported visibilities to near zero visibility in dense blowing dust. Although the dense blowing dust created a serious driving hazard, there were no serious accidents or injuries reported as a result of the dust storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM MST, 5 hours earlier.
Area forecast discussion, Jul 29, 2:00 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST FRI JUL 29 2016
.SYNOPSIS...
A much more humid airmass will move into the Desert Southwest this
weekend, causing a modest drop in temperatures. There will be a
marked increase in thunderstorm activity beginning this evening and
continuing into next week. All typical hazards associated with the
monsoon season including strong damaging winds, blowing dust,
lightning, and localized flooding will be in play.
&&
.DISCUSSION...
Conditions continue to evolve toward a very active, high impact
weather situation across central Arizona this evening and tonight.
Regional objective analysis shows the H5 anti-cyclone gradually
weakening and shifting east towards the four corners. Per WV imagery,
there appears to be a subtle wave on the eastern periphery of this
midtropospheric high pressure over west-central/southwest NM, and
visible imagery shows rapid manifestation of midlevel clouds in
response to this feature (and possibly encapsulating a gravity wave
as well). Convection over the White Mountains already shows
rather organized outflow and very solid coverage. Given these
features,its not surprising that modest cooling and moistening of the
middle atmosphere is forecast for the remainder of the day per
forecast sounding data.
NCAR and SSEO ensemble output along with almost every local high
resolution model resoundingly suggests intense outflow
winds/boundaries developing from high terrain convection propagating
towards lower elevations. Deep outflow boundaries (and numerous
collisions) should be sufficient to spur additional convection
helping re-enforce strong surface winds leading to expansive dense
blowing dust. Ensemble mean probabilities for sfc winds greater than
30-40kt across the Phoenix metro are about as high as typically ever
seen during monsoon season. Given the relatively high confidence, a
blowing dust advisory remains in effect as a watch type product
leading into this presumptive large event.
In addition to expansive dense blowing dust, severe weather remains
a distinct possibility as well with forecast soundings indicating
outflow mixing 11 g/kg of moisture in a sfc-600mb layer resulting in
the localized release of 1500 J/kg energy with any better
perturbation. Unusually steep H7-H5 lapse rates near 8 C/km will be
juxtaposed with DCape values near 2000 J/kg indicative of both
severe hail and wind potential. Probably the main uncertainty is how
extensive the deeper convective cells will spread across the
forecast area. but certainly the opportunity exists for a
significant event given the underlying parameters.
Activity Saturday may become highly dependent on evolution of
outflow and convection tonight; and much of the forecast model
output indicates very delayed build up of instability Saturday
afternoon. In fact, forecast soundings show the typical convectively
overturned environment during the morning, then a subsident capping
inversion/elevated mixed layer developing near 700mb during the
afternoon. Ensemble mean probabilities and high resolution output
correspondingly are rather muted in convective response into the
early evening, though show a far more robust response into the late
evening overnight. A vast majority of model output still latches
onto a well defined inverted trough/shortwave Saturday night while
at the same time surges an anomalously high theta-e airmass
northward towards central Arizona. POPs remain quite high during the
Sunday morning time frame with the potential for locally heavy rain.
Consequently, residual cloud cover through the daylight hours Sunday
may very well keep temperatures over central Arizona well retarded
while shifting convective activity westward.
Monday through Thursday...
1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at
least Tuesday, keeping above-climo rain chances in the forecast.
GFS trends toward a slow decline of moisture beginning Wednesday and
especially Thursday (GEM starts drying on Monday). This is reflected
in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF
however holds on to moisture longer as it stalls out an inverted
trough over Arizona. Thus held on to PoPs over south- central AZ
through Thursday. Temperatures during the week will trend slowly
upward.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Westerly winds to prevail through the late afternoon hours with
stronger winds (sustained speeds as high as 12 kts) during the mid-
late afternoon hours today.
Latest high-res computer models are now in much better agreement on
the idea that thunderstorms developing over the higher terrain east
of Phoenix, at least sending strong outflow winds this evening into
the Greater Phoenix Area during the 01Z-02Z hours. This will likely
affecting all of the Phx area taf sites with even a decent chance for
the storms themselves affecting one or more of the taf sites. Wind
speeds of at least 25 kts, with gusts as high as 35 kts look likely,
with even stronger speeds possible along with blowing dust reducing
visibilities. Heavy downpours and even small hail are possible if
thunderstorms do actually reach the terminal(s). Winds will become
light easterly later this evening, once the storms move through.
Southeast California/Southwest Arizona including KIPL and KBLH:
Should be another quiet taf period at KIPL, with little chance of
any isolated showers or storms, and winds remaining from a
southeasterly direction.
Winds will continue to favor southerly directions and wind speeds at
KBLH through this evening, with stronger winds during the late
afternoon/evening hours. There is fairly high confidence that
outflows from thunderstorms over South-Central AZ will affect KBLH
for a time later this evening, with winds becoming gusty from an
easterly direction along with some blowing dust possible.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Deep southerly to southeasterly flow aloft is expected to push
copious amounts of monsoon moisture into the region, resulting in
scattered to numerous thunderstorms Monday through Wednesday with
good to excellent chances for at least some wetting rains and locally
gusty winds. The combination of considerable cloudiness and rainfall
will also keep temperatures below normal during this period, and
humidities above normal. A shift to more westerly winds aloft is
then expected to gradually reduce moisture levels, and chances for
wetting rains during the Thursday-Friday period, while allowing
temperatures to return to near-normal levels. Minimum humidities in
the 25-45 percent range in the Monday-Wednesday period to drop into
the 20-35 percent range by Friday, with good-excellent overnight
recoveries. Outside of thunderstorms, winds to mainly follow typical
diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 2 PM this afternoon to 8 PM MST this
evening for AZZ027-028.
Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
evening for AZZ022-023-026.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...PerchaIn the hours before
Local storm report, Jul 29, 5:24 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
524 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 4 N GLOBE 33.45N 110.77W
07/29/2016 U0.50 INCH GILA AZ TRAINED SPOTTER
.
&&
JSSpecial weather statement, Jul 29, 6:03 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
603 PM MST FRI JUL 29 2016
AZZ024-300200-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
603 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN GILA COUNTY
UNTIL 700 PM MST
AT 600 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG AND
DEVELOPING THUNDERSTORMS ACROSS SOUTHEASTERN GILA COUNTY. INCLUDING
THE SAN CARLOS AREA AND LOCATIONS ALONG U.S. HIGHWAY
70. STORM WERE GENERALLY MOVING WEST SOUTHWEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTING AND PERIODS OF
BRIEF BUT HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GLOBE...HAYDEN...CHRISTMAS...SAN CARLOS...CUTTER...
U.S. HIGHWAYS 60 AND 70...STATE ROUTE 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3345 11018 3344 11032 3340 11035 3338 11045
3329 11046 3320 11040 3319 11050 3314 11059
3315 11063 3299 11079 3316 11088 3351 11070
3359 11042 3353 11013
TIME...MOT...LOC 0100Z 069DEG 14KT 3339 11049
NOLTESpecial weather statement, Jul 29, 6:36 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
636 PM MST FRI JUL 29 2016
AZZ022>024-300215-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
636 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN MARICOPA COUNTY
UNTIL 715 PM MST
AT 634 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG AND
DEVELOPING THUNDERSTORMS NEAR CAMP CREEK...OR 16 MILES EAST OF NEW
RIVER...MOVING SOUTHWEST AT 15 MPH. IN ADDITION TO STORMS...AN
OUTFLOW BOUNDARY WAS MOVING AHEAD OF THESE STORMS TO THE SOUTH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCOTTSDALE...NEW RIVER...CAVE CREEK...CAREFREE...CAMP CREEK...
DESERT MOUNTAIN...MCDOWELL MOUNTAIN PARK...RIO VERDE...
FORT MCDOWELL...ANTHEM...SEVEN SPRINGS...
LAKE PLEASANT AND INTERSTATE 17 HEADING NORTH OUT OF PHOENIX.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTH CENTRAL ARIZONA.
LAT...LON 3400 11175 3400 11152 3359 11156 3381 11245
3390 11236 3389 11228 3391 11224 3395 11224
3397 11219 3405 11215
TIME...MOT...LOC 0134Z 039DEG 13KT 3396 11184
NOLTESpecial weather statement, Jul 29, 6:44 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST FRI JUL 29 2016
AZZ024-300230-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
644 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GILA...EAST CENTRAL MARICOPA AND NORTHEASTERN PINAL
COUNTIES
UNTIL 730 PM MST
AT 643 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CLAYPOOL...OR 8 MILES NORTHWEST OF GLOBE...MOVING SOUTHWEST AT
15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...ROOSEVELT...MIAMI...TONTO NATIONAL MONUMENT...
APACHE LAKE...CLAYPOOL...TOP OF THE WORLD...ROOSEVELT DAM...
TOP-OF-THE-WORLD...INSPIRATION...STATE ROUTE 88 APACHE TRAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3372 11095 3365 11092 3368 11086 3351 11071
3320 11108 3365 11131 3376 11099
TIME...MOT...LOC 0143Z 046DEG 12KT 3348 11090
NOLTELocal storm report, Jul 29, 6:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 2 SSE ROOSEVELT 33.64N 111.12W
07/29/2016 M60 MPH GILA AZ MESONET
MESONET STATION 2 SSE ROOSEVELT /AU919/.
&&
JSLocal storm report, Jul 29, 6:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
658 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 16 WNW SUNFLOWER 33.98N 111.71W
07/29/2016 M67 MPH MARICOPA AZ MESONET
MESONET STATION 15 WNW SUNFLOWER /SRP19/.
&&
JSDust Storm, Central Deserts
- When
- July 29, 7:00 PM MST to 9:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Thunderstorms developed over the central and eastern Arizona mountains during the afternoon hours on July 29th, and they moved into the central deserts during the evening hours, bringing gusty winds in excess of 50 mph. The strong wind blowing across the desert floor created a significant dust storm; there were numerous reports from the public and trained spotters of dense blowing dust with visibility at or below one quarter of a mile in dense blowing dust. One of the first reports came at 1913MST from a trained spotter 7 miles southeast of Queen Creek of a dust storm with visibility below 1/4 mile. At 1926MST a trained spotter 1 mile south of Coolidge reported visibility at 200 yards in dense blowing dust. Soon after, at 1933MST a trained spotter 1 mile northeast of Arizona City reported visibility at 50 yards in a dust storm. Finally, at 1950MST a member of the public 2 miles northwest of Santan reported visibility at zero miles in dense dust. A Dust Storm Warning was issued at 1928MST and was in effect until 2100MST.
Dust Storm, Greater Phoenix Area
- When
- July 29, 7:30 PM MST to 9:10 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Trained Spotter
Thunderstorms developed across the central and eastern mountains during the afternoon hours on July 29th and they moved into the south central deserts during the evening hours. The stronger storms generated strong gusty outflow winds in excess of 50 mph which, as they moved across the desert floor, picked up significant amounts of dust and created dust storm conditions. Although the most significant blowing dust occurred to the southeast of central Phoenix, dust storm conditions were observed to the northwest of central Phoenix. At 1941MST at trained weather spotter 2 miles southwest of Beardsley reported visibility less than one eighth of a mile in a dust storm. A Dust Storm Warning was issued for the greater Phoenix area beginning at 1943MST and it was cancelled at 2041MST. Despite the cancellation of the warning, dust storm conditions persisted past 2100MST; a trained spotter 1 mile east of the town of Wittmann reported visibility down to 600 feet in a dust storm at 2105MST.
Dust Storm, Southwest Maricopa County
- When
- July 29, 9:15 PM MST to 11:00 PM MST
- Where
- Southwest Maricopa County forecast zone
- Reported by
- Trained Spotter
Thunderstorms moved southwestward from the greater Phoenix area and across the deserts of southwest Maricopa County during the evening hours on July 29th. The stronger storms produced gusty outflow winds well in excess of 50 mph and in fact peak gusts near Gila Bend reached near 90 mph shortly after the dust storm was reported. The gusty winds picked up significant amounts of dust and created dust storm conditions with near zero visibility and at 2121MST a trained spotter 1 mile northeast of Gila Bend reported visibility below one quarter mile in a dust storm. A Dust Storm Warning was issued at 2132MST and it remained in effect until 2300MST. Fortunately no accidents or injuries were reported due to the dense blowing dust.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Iowa, July 29, 2016$2.5 million · 1 event
- Flash Flooding in Illinois, July 29, 2016$1.0 million · 2 events
- Flash Flooding in Tennessee, July 29, 2016$145,000 · 4 events
- Flash Flooding and Hail in Nebraska, July 29 to 30, 2016$88,000 · 1 in hail · 14 events
- Lightning Strike in Arizona, July 29, 2016$150,000 · 1 event
- Damaging Winds in Arizona, July 29, 2016$82,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Arizona, July 29, 2016$32,000 · 64 kt wind · 8 events
- Hail and Damaging Wind in Colorado, July 29, 20162.5 in hail · 31 events
- Flash Flood and Flood in Kentucky, July 29, 2016$25,000 · 2 events
- Flash Flooding in Ohio, July 29 to 30, 2016$21,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 29 to 30, 2016$15,000 · 8 events
- Damaging Wind in Tennessee, July 29, 2016$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645897, 645900, 646185.